Secondary Logo

Toxicology Rounds: Supportive Care in Toxicology Not as Easy as A-B-C

Gussow, Leon MD

Emergency Medicine News: July 2017 - Volume 39 - Issue 7 - p 6
doi: 10.1097/01.EEM.0000521591.20499.f2
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

It is often said half-jokingly that trainees in medical toxicology go through a two-year fellowship just to learn how to say, “I recommend supportive care with benzodiazepines as needed.”

Many think the sexy and exciting part of the specialty involves administering specific treatment that quickly and reliably reverses signs and symptoms of toxicity. (Who doesn't enjoy giving deeply-colored methylene blue to a strikingly cyanotic patient and watching the skin pink up?) The truth is that the vast majority of toxicology patients will improve on their own without traditional antidotes or interventions such as hemodialysis or extracorporeal membrane oxygenation.

But supportive care is not a simple concept that all clinicians have mastered. We are actually missing the boat on some basic aspects of supportive care, and our patients are suffering as a result. Normal saline also should be thought of not only as a component of general circulatory support but also as a specific antidote in certain poisoned patients.

Consider some common intoxications. Patients who present with moderate to severe salicylate toxicity generally are sweating, hyperventilating, and vomiting. (J Med Toxicol 2015;11[1]:149.) These manifestations may have been present for days, along with impaired mental status that can cause decreased oral intake to produce profound dehydration. Some texts claim that the typical patient with moderate-to-severe salicylate toxicity is down at least four to six liters of fluid by the time they present. (Trauma Intensive Care. New York: Oxford University Press; 2013.)

Initial support and resuscitation is based on the A-B-Cs, so after addressing airway and breathing, the clinician must optimize cardiac output and tissue perfusion by aggressively replacing fluid losses. If this is not done, renal excretion of salicylate will suffer, alkalinization of the urine will not be possible, and effective hemodialysis will be impaired. Continued high salicylate levels will increase dehydration, leading to a vicious cycle as the patient circles the drain.

It is shocking how often this crucial intervention is given short shrift. The generally admirable Poisoning & Drug Overdose handbook, for example, recommends that the clinician replace fluid and electrolyte deficit in salicylate poisoned patients, but gives no clue how to do that. (New York: McGraw-Hill Medical; 2017.) Surprisingly, some poison center salicylate treatment guidelines don't mention fluids at all. These severely dehydrated patients will sometimes get only a liter or two of normal saline before being cut back to maintenance or less. This is grossly inadequate in many cases.

Back to Top | Article Outline

A One-Two Punch

Chronic lithium poisoning is often triggered by volume depletion from a precipitating event such as gastroenteritis or infection. The body's lithium load increases, and the resulting altered mental status, tremor, and weakness lead to decreased fluid intake. Lithium-induced nephrogenic diabetes insipidus can also contribute to fluid loss.

Lithium is eliminated primarily through the kidneys, so any decrease in renal perfusion will decrease glomerular filtration and increase the proportion of drug resorbed in the proximal tubule. Clinically, this results in prerenal insufficiency and a lithium level that does not go down as expected. Hemodialysis is often recommended, but filling the tank will increase lithium clearance, and may safely lower subsequent drug levels without the need for extracorporeal intervention.

One last example of a toxin that causes severe fluid loss is Amanita phalloides, the death cap mushroom. Many physicians focus on hepatotoxicity and protecting the liver from this lethal fungus, but it is just as important, if not more so, to preserve renal function early in the clinical course.

A. phalloides contains phalloidin and amanitin, and these separate components set up a deadly one-two punch. The left jab is from phalloidin, which is poorly absorbed and produces mainly gastrointestinal effects, including nausea and vomiting (usually at least five or six hours after ingestion) and profuse, watery, cholera-like diarrhea. The resulting profound fluid loss sets the system up for a devastating right cross from amanitin, which, unlike phalloidin, is absorbed well by the gut and then actively transported into hepatocytes where it interferes with DNA synthesis and causes massive necrosis.

Amanitin undergoes renal excretion and is also toxic to the kidneys, but kidney cells need prolonged exposure to high concentrations of amanitin before suffering major effects because there is no active renal transport system. The kidneys are damaged by decreased perfusion and the effects of amanitin if fluid is not replaced aggressively. This leads to decreased clearance of the toxin and increased hepatotoxicity. The key point is that in A. phalloides toxicity, a crucial early goal is to save the kidneys. The liver may take care of itself if we can accomplish that.

It is important to appreciate that dehydration is not an incidental effect or marginal finding with salicylates, lithium, A. phalloides, and many other poisons. It is a crucial link in the chain of events by which these substances kill and maim. Normal saline should be thought of as a specific antidote. It certainly deserves more respect than we usually give it for its vital role in treating poisoned patients.

When replenishing volume losses, use ultrasound to check the size and collapsibility of the inferior vena cava, and carefully follow vital signs, clinical condition, and urine output.

Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.